Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 29, NWS Lubbock, TX

May 24, 2019Motley County, Texas

NWS Lubbock, TX issued this tornado warning at May 24, 2019, 3:46 PM CDT for Motley County, Texas. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2019, 3:46 PM CDT (20:46 UTC)
Expired
May 24, 2019, 4:30 PM CDT
In force
44 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Motley County, TX

The radar

The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:50 PM CDTTSTM WND DMGRoaring Springs, TXTREE DAMAGE AND POWER LINES DOWN IN THE CITY.
May 24, 3:50 PM CDTTSTM WND GST 633 N Roaring Springs, TXMEASURED BY THE TEXAS TECH UNIVERSITY WEST TEXAS MESONET
May 24, 3:55 PM CDTTSTM WND GST 654 N Roaring Springs, TXREPORTED BY NSSL MOBILE MESONET
May 24, 4:03 PM CDTHAIL 1Matador, TX
May 24, 4:12 PM CDTTSTM WND GST 649 E Matador, TXREPORTED BY NSSL MOBILE MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-457 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

817 
WFUS54 KLUB 242046
TORLUB
TXC345-242130-
/O.NEW.KLUB.TO.W.0029.190524T2046Z-190524T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
346 PM CDT Fri May 24 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southern Motley County in northwestern Texas...

* Until 430 PM CDT.
    
* At 345 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles southwest of Matador, moving northeast at 25
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...  
  Roaring Springs and Matador 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3383 10090 3383 10091 3397 10100 3420 10063
      3401 10052 3396 10052
TIME...MOT...LOC 2045Z 240DEG 23KT 3393 10087 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RMCQUEEN
1 follow-up statement
084 
WWUS54 KLUB 242102 RRA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
402 PM CDT Fri May 24 2019

TXC345-242130-
/O.CON.KLUB.TO.W.0029.000000T0000Z-190524T2130Z/
Motley TX-
402 PM CDT Fri May 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN MOTLEY COUNTY...
    
At 400 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 4 miles southeast of Matador, moving northeast at 25 
mph. Wind has gusted as high as 65 mph 4 miles north of Roaring 
Springs at 355 pm. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Motley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3393 10078 3402 10080 3414 10060 3401 10052
      3396 10052
TIME...MOT...LOC 2100Z 240DEG 23KT 3398 10077 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RMCQUEEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 2:53 PM CDT, 53 minutes earlier.

Area forecast discussion, May 24, 2:53 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
253 PM CDT Fri May 24 2019

.DISCUSSION...
The current forecast is on track with mainly large hail the
primary concern for the rest of this afternoon and evening along
with heavy rain and flooding. The tornado threat is not
incredibly high but will still exist for the rest of the afternoon
and evening. Additional development could be just about anywhere
within the FA. The current convection has developed some low level
boundaries to the west which could produce additional convection
among a very unstable atmosphere. Areas in the southern South
Plains and Rolling Plains may also see additional development with
stronger low level moisture and stronger southeasterly winds.

Chances of severe storms will continue for the next several days
with no letting up of the persistent southwest flow aloft. Another
upper level jet streak will enter the southwestern CONUS on
Saturday. This troughing will keep low level moisture in the area
with a dryline remaining near the Texas/New Mexico state line.
Isolated supercell coverage along the dryline will again be the
favored storm mode for Saturday afternoon. The warm front that has
been hanging around the area the past couple of days will retreat
well to the north into the central Plains. We will also deal with
low stratus again on Saturday morning possibly hanging on into the
afternoon hours. This may keep CIN entrenched over the area for a
longer period of time than seen today. Continued strong shear will
support rotating supercells with large hail and heavy rain. The
tornado threat will increase closer to the late afternoon and
early evening hours as the the low level jet begins to increase. A
more pronounced short wave will move out of the southwestern US on
Sunday along with a stronger upper level jet max. This will
generally provide stronger lift for expected convection on Sunday
afternoon. Thunderstorm chances may come to an end on Monday as
the dryline finally pushes east off the caprock and upper flow
becomes more zonal for several days. However, by the end of next
week, upper level winds may begin to back bringing storm chances
back to the region.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for TXZ021>044.

&&

01
Hazardous weather outlook, May 24, 11:43 AM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1143 AM CDT Fri May 24 2019

TXZ021>044-250445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1143 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this afternoon and evening
as a dryline positions itself along the US Highway 385 corridor.
Expect hail up to the size of tennis balls, strong wind gusts up
to 70 mph, and locally heavy rainfall that could result in
localized flooding with the strongest thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for severe storms are expected Saturday through
Monday as an active pattern continues across much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through tonight
for much of the South Plains and Rolling Plains.

In the hours before

Local storm report, May 24, 3:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
304 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLASH FLOOD      4 SSE LUBBOCK           33.53N 101.85W
05/24/2019                   LUBBOCK            TX   TX DOT

            TXDOT CLOSING OFF LOOP 289 AND AVENUE P

&&

EVENT NUMBER LUB1900453

JORDAN
Local storm report, May 24, 3:07 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      3 NW WOODROW            33.48N 101.89W
05/24/2019                   LUBBOCK            TX   LAW ENFORCEMENT

            SEVERAL CARS STALLED IN FLOOD WATER AT INDIANA AND
            127TH STREET.

&&

EVENT NUMBER LUB1900454

JORDAN
Local storm report, May 24, 3:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
318 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             ESTACADO                33.75N 101.56W
05/24/2019  E1.75 INCH       CROSBY             TX   PUBLIC

&&

EVENT NUMBER LUB1900455

JORDAN
Local storm report, May 24, 3:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             7 N GRASSLAND           33.24N 101.59W
05/24/2019  E0.88 INCH       LYNN               TX   PUBLIC

&&

EVENT NUMBER LUB1900456

JORDAN
Local storm report, May 24, 3:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     FLASH FLOOD      2 W BURRIS              33.53N 101.82W
05/24/2019                   LUBBOCK            TX   SOCIAL MEDIA

            CHEVROLET TAHOE STRANDED, WATER OVER TIRES.

&&

EVENT NUMBER LUB1900457

JORDAN
Local storm report, May 24, 3:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
344 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             2 SE SOUTHLAND          33.34N 101.53W
05/24/2019  M1.00 INCH       GARZA              TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB1900458

JORDAN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:02 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Yoakum43 min
May 23, 7:11 PM CDTAreal Flood AdvisoryLUBTerry, Yoakum64 min
May 23, 7:11 PM CDTSevere Thunderstorm WarningLUBLubbock34 min
May 23, 7:28 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn47 min
May 23, 7:36 PM CDTFlash Flood WarningLUBHockley, Lubbock84 min
May 23, 7:37 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Yoakum53 min
May 23, 7:41 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock64 min
May 23, 8:04 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock41 min
May 23, 8:27 PM CDTSevere Thunderstorm WarningLUBCochran, Hale, Hockley, Lamb, Lubbock63 min
May 23, 8:43 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock62 min
May 23, 8:45 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock45 min
May 23, 8:48 PM CDTAreal Flood AdvisoryLUBBailey, Cochran, Crosby, Floyd, Hale, Hockley and 2 more117 min
May 23, 9:04 PM CDTFlash Flood WarningLUBCochran, Hockley116 min
May 23, 9:04 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock46 min
May 23, 9:25 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock65 min
May 23, 9:36 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale32 min
May 23, 9:44 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Yoakum46 min
May 23, 10:05 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley40 min
May 23, 10:22 PM CDTFlash Flood WarningLUBBailey, Cochran, Lamb, Yoakum113 min
May 23, 10:23 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock67 min
May 23, 10:30 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb45 min
May 23, 10:43 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley47 min
May 23, 11:03 PM CDTSevere Thunderstorm WarningLUBFloyd42 min
May 23, 11:14 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley31 min
May 23, 11:40 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley50 min
May 23, 11:54 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale36 min
May 23, 11:58 PM CDTSevere Thunderstorm WarningLUBYoakum32 min
May 24, 12:20 AM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd40 min
May 24, 12:30 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum45 min
May 24, 12:54 AM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley36 min
May 24, 1:53 AM CDTAreal Flood AdvisoryLUBHale, Lubbock112 min
May 24, 12:34 PM CDTAreal Flood AdvisoryLUBLubbock116 min
May 24, 12:42 PM CDTFlood WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more58 hr
May 24, 1:11 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry64 min
May 24, 1:46 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock59 min
May 24, 1:47 PM CDTFlash Flood WarningLUBLubbock118 min
May 24, 2:14 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd, Hale2 hr
May 24, 2:14 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock61 min
May 24, 2:42 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Motley63 min
May 24, 3:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock61 min
May 24, 3:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn55 min
May 24, 3:33 PM CDTSevere Thunderstorm WarningLUBFloyd, Hall, Motley57 min
May 24, 3:45 PM CDTAreal Flood WarningLUBLubbock3 hr
May 24, 3:57 PM CDTFlash Flood WarningLUBCrosby, Lubbock4 hr
May 24, 4:09 PM CDTAreal Flood AdvisoryLUBMotley64 min
May 24, 4:16 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Hale, Lubbock, Motley59 min
May 24, 4:28 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Motley62 min
May 24, 4:31 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry41 min
May 24, 4:46 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Hockley, Lubbock29 min
May 24, 4:54 PM CDTAreal Flood AdvisoryLUBChildress, Cottle20 min
May 24, 5:01 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle44 min
May 24, 5:11 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Dickens, Hall, King, Motley2 hr
May 24, 5:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock61 min
May 24, 5:15 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Hockley, Lubbock60 min
May 24, 5:36 PM CDTAreal Flood WarningLUBFloyd119 min
May 24, 6:09 PM CDTAreal Flood WarningLUBHockley, Lubbock91 min
May 24, 6:11 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock64 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.